Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 251, NWS Sioux Falls, SD

September 17, 2007McCook County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 17, 2007, 9:25 PM CDT for McCook County, Minnehaha County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2007, 9:25 PM CDT (02:25 UTC)
Expired
Sep 17, 2007, 9:44 PM CDT
In force
19 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties McCook County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 33 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 7:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 180225
SVRFSD
SDC087-099-180300-
/O.NEW.KFSD.SV.W.0251.070918T0225Z-070918T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT MON SEP 17 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTHEAST OF CANISTOTA...OR ABOUT 12
  MILES NORTH OF PARKER...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUMBOLDT...MONTROSE AROUND 935 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4384 9707 4370 9690 4352 9721 4359 9731
TIME...MOT...LOC 0225Z 226DEG 34KT 4359 9719

$$

CJ
1 follow-up statement
000 
WWUS53 KFSD 180244
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 PM CDT MON SEP 17 2007

SDC087-099-180253-
/O.CAN.KFSD.SV.W.0251.000000T0000Z-070918T0300Z/
MINNEHAHA SD-MCCOOK SD-
943 PM CDT MON SEP 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCOOK AND 
NORTHWESTERN MINNEHAHA COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. HOWEVER...PEA SIZE 
HAIL AND BRIEF HEAVY RAINS CAN BE STILL BE EXPECTED AS SCATTERED 
THUNDERSTORMS MOVE ACROSS THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4384 9707 4370 9690 4352 9721 4359 9731
TIME...MOT...LOC 0243Z 226DEG 34KT 4371 9702

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:45 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 17, 3:45 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT MON SEP 17 2007

.DISCUSSION...
FRONTAL ZONE HAS PUSHED INTO FAR WRN CWA PASSING K9V9 PRIOR TO 20Z.
CURRENTLY IN WAKE OF WAVE WHICH LIFTED INTO SRN ND...WITH CONVECTION
WANED OVR CWA.  HAS ALLOWED AMPLE SUN TO BRING STRONG MIXING WITHIN
LLJ AXIS...WITH TMPS IN MID 80S TO ARND 90 MOST AREAS. EVEN THEN...
MOST RECENT TAMDAR RAOB FROM KSUX AREA ARND 18Z STILL SHOWS A MLCIN
OF ARND 200 J/KG WITH 88/65 T/TD.  CRITICAL ISSUE FOR TONIGHT IS
DETERMINING CONVECTIVE POTENTIAL...TIMING...SEVERITY...AND COVERAGE.

NOW NOTING SEVERAL LINES OF CU DEVELOPING ALG VARIOUS BNDRYS IN
NEBRASKA...WITH SOME CONVECTION TAKING OFF IN NWRN KS ALG PREFRONTAL
WIND SHIFT.  WOULD THINK FEATURE ON WV IN ERN CO AND NE PANHANDLE
IS CRITICAL FEATURE FOR GETTING PCPN TO REALLY TAKE OFF...AND THIS
FAVORS BNDRY WHICH WOULD BE MORE WWRD...OR MOST RECENT CU DEVELOPMENT
AXIS FROM ERN GREGORY CTY SWRD TOWARD KLBF. MRR PROFILER HAS SHOWN
DRASTIC INCRS IN MID LVL WNDS OVER THE LAST 3H...AS WAVE STARTS TO
HAVE INFLUENCE SPREADING EWRD.  ACTIVITY SHUD BE FAIRLY MINIMAL INTO
EARLY EVENING...AS CAP SHUD RULE THE ROOST. EXPECT ISOLD/SCT
CONVECTION TO DEVELOP WITHIN 22Z-00Z WINDOW NR SFC CONVERGENCE AXIS
CLOSING ON JAMES VLY. SHEAR OFF NLG PROFILER IS HARDLY IMPRESSIVE...
AND LIKENED MORE TOWARD A DEEP DISTRIBUTED SPEED SHEAR...FAVORING
MULTICELL DEVELOPMENT.  TORNADO THREAT WOULD APPEAR TO BE MINIMAL AT
THIS TIME...ESPLY BY THE TIME ENHANCED LIFT WL START TO INFLUENCE
THE BNDRY.  LOOKS LIKE 03Z ARND THE CRITICAL TIME TO GET ACTIVITY TO
REALLY INCREASE IN COVERAGE...AND WOULD THINK IT IS MUCH MORE TOWARD
A MARGINAL WIND/HAIL EVENT DURING THE EARLY TO MID EVENING HOURS...
CENTERED ON AN AXIS FROM MARSHALL TO SIOUX FALLS...TO YANKTON.

MAIN BNDRY SHUD SLOW TO A SCREECHING HALT TONIGHT...OUTSIDE
CONVECTIVE OUTFLOW INFLUENCE...IN WAIT FOR MAIN WAVE TO EMERGE
DURING TUESDAY.  LIKEWISE...RESPONSE COULD RESULT IN A MARKED
DECREASE IN CONVECTION LATE TONIGHT AS WELL.

FRONT WILL MOVE SLOWLY EAST THROUGH THE CWA ON TUESDAY...HOLDING
NEARLY STEADY BETWEEN JAMES VALLEY AND I-29 IN THE MORNING WHILE
MAIN UPPER WAVE LIFTS NORTHEAST INTO THE AREA. WOULD EXPECT LATE
NIGHT PRECIP TO EXPAND BACK TO THE WEST IN THE MORNING AS THE UPPER
WAVE APPROACHES...WITH PRECIP SHIELD SCALING BACK FROM THE SOUTHWEST
THROUGH THE AFTERNOON AS THE WAVE LIFTS NORTHEAST. MORE ABUNDANT
CLOUD COVER AND PRECIP SHOULD HOLD TEMPS MUCH COOLER THAN WE HAVE
SEEN ACROSS THE AREA TODAY. SEVERE POTENTIAL WILL BE LIMITED IN
BROAD CLOUD/PRECIP SHIELD...THOUGH CANNOT RULE OUT SOME ELEVATED
MARGINALLY SEVERE STORMS AS THE WAVE ADDS DYNAMIC SUPPORT.

PRECIP SHOULD EXIT THE AREA TUESDAY EVENING AS THE WAVE LIFTS
NORTHEAST OF THE AREA...WITH DRY CONDITIONS AND SEASONABLE TEMPS
ACROSS THE AREA WEDNESDAY AS THE SURFACE RIDGE MOVES ACROSS THE
AREA. WILL KEEP CHANCE OF TSRA ACROSS MAINLY NORTHWEST PORTION OF
THE CWA...AS RETURN FLOW BRINGS INCREASED WARM ADVECTION AND LOW
LEVEL JET LATER WEDNESDAY NIGHT INTO THURSDAY.

DEEP UPPER LOW BECOMES CUTOFF OVER CALIFORNAI BY MID-LATE WEEK...AND
SEEING QUITE A BIT OF VARIABILITY IN HANDLING THIS UPPER LOW THROUGH
THE LONGER RANGE. GFS SHOWS SOME RUN-TO-RUN CONSISTENCY...HOWEVER IT
IS A SIGNIFICANT OUTLIER AMONG THE REMAINDER OF THE GFS ENSEMBLE
MEMBERS...BRINGING A COLD FRONT THROUGH MUCH MORE QUICKLY/COMPLETELY
THROUGH THE CWA ON FRIDAY...WHILE HANGING THE UPPER CUTOFF WELL WEST
OF THE GREATER ENSEMBLE CONSENSUS. ON THE FLIP SIDE...00Z ECMWF
LIFTS UPPER LOW NORTHEAST THROUGH THE ROCKIES MUCH MORE QUICKLY...
AND PREFER COMPROMISE BETWEEN THESE SOLUTIONS WHICH MATCHES 00Z GFS
ENSEMBLE...AND TO SOME DEGREE THE 06Z OPERATIONAL GFS RU...FAIRLY
WELL. THIS IDEA WILL HANG THE FRONT UP ACROSS THE NORTHERN PORTION
OF THE CWA FRIDAY...LIFTING IT BACK NORTH OF THE AREA THROUGH THE
WEEKEND. WILL LINGER A SMALL CHANCE OF PRECIP IN THE NORTHERN CWA
FRIDAY...THOUGH BETTER CHANCE LOOKS TO BE NORTH OF OUR AREA. THEN
DRY AND SEASONABLY WARM FOR THE WEEKEND BEFORE NEXT FRONT NEARS THE
AREA FROM THE NORTHWEST. TIMING OF THIS BOUNDARY QUITE UNCERTAIN AT
THIS TIME...BUT LOOKS TO BE NEAR ENOUGH TO CWA TO WARRANT COOLER
TEMPS AND MENTION OF PRECIP FOR MONDAY.

&&

.AVIATION...
MVFR CIGS/VSBYS WL BE FOUND OUTSIDE AREAS WHICH EXPERIENCE
CONVECTION OVERNIGHT AND INTO TUESDAY MORNING...WITH EXCEPTION OF
SOME POST CONVECTIVE MVFR CIGS ANRD KSUX AFT 11Z.  MVFR CIGS/VSBYS
WILL BE ASSOCIATED WITH MORE INTENSE CONVECTION...MAINLY 01Z-07Z
AT KHON...03Z-08Z AT KFSD...AND 04Z-11Z AT KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 CHAPMAN/JH
Hazardous weather outlook, Sep 17, 3:57 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT MON SEP 17 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
357 PM CDT MON SEP 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 5 PM AND
7 PM THROUGH THE LOWER JAMES VALLEY.  THESE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS TO AROUND 60 MPH AND HAIL TO
HALF DOLLAR SIZE.  THE STORMS WILL WORK EASTWARD TOWARD A
MARSHALL...SIOUX FALLS...VERMILLION LINE BY LATE EVENING.  THE
HAIL THREAT SHOULD DIMINISH AS STORMS BECOME MORE WIDESPREAD
ALONG THE LINE BY LATE EVENING...WITH A MARGINAL DAMAGING WIND
THREAT CONTINUING THROUGH SOUTHWEST MINNESOTA AND WESTERN
PORTIONS OF NORTHWEST IOWA THROUGH AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAINFALL IS POSSIBLE ON TUESDAY ALONG AND EAST OF A LINE
FROM YANKTON TO BROOKINGS SOUTH DAKOTA...WITH THE GREATEST THREAT
EAST OF A LINE FROM TRACY MINNESOTA TO SIOUX CITY IOWA.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY...MAINLY FROM
SOUTH CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. A FEW OF
THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM AROUND THE LOWER
JAMES VALLEY...AND AFTER 7 PM ALONG THE I 29 CORRIDOR.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.